- Mercy Nurse
- Symptom Navigator
- Levitt Medical Library
- Health Information
- Body Guide
- Multimedia Encyclopedia
- In-Depth Health Reports
- Complementary & Alternative Medicine
- Drug Information Center
- Drug Interactions
- Wellness Tools
- Today's Medical News
- Pregnancy Health Center
- Recursos EspaÃ±oles De la Salud
- Enciclopedia Multimedia
- Centro de Information sobre el Embarazo
If you are currently being treated with any of the following medications, you should not use niacin without first talking to your healthcare provider.
Antibiotics, Tetracycline -- Niacin should not be taken at the same time as the antibiotic tetracycline because it interferes with the absorption and effectiveness of this medication. (All vitamin B complex supplements act in this way and should therefore be taken at different times from tetracycline.)
Aspirin -- Taking aspirin before taking niacin may reduce flushing associated with this vitamin, but should only be done under your doctor's supervision.
Anticoagulants (blood thinners) -- Niacin may make the effects of these medications stronger, increasing the risk of bleeding.
Blood Pressure Medications, Alpha-blockers -- Niacin can make the effects of medications taken to lower blood pressure stronger, leading to the risk of low blood pressure.
Cholesterol-lowering Medications -- Niacin binds bile-acid sequestrants (cholesterol-lowering medications such as colestipol, colesevelam, and cholestyramine) and may decrease their effectiveness. For this reason, niacin and these medications should be taken at different times of the day.
Recent scientific evidence suggests that taking niacin with simvastatin (a drug that belongs to a class of cholesterol-lowering medications known as HMG-CoA reductase inhibitors, or statins), appears to slow down the progression of heart disease. However, the combination may also increase the likelihood for serious side effects, such as muscle inflammation or liver damage.
Diabetes Medications -- Niacin may increase blood glucose (sugar) levels. People taking insulin, metformin, glyburide, glipizide, or other medications used to treat high blood sugar levels should monitor their blood sugar levels closely when taking niacin supplements.
Isoniazid (INH) -- INH, a medication used to treat tuberculosis, may lower levels of niacin in the body and cause a deficiency.
Nicotine Patches -- Using nicotine patches with niacin may worsen or increase the risk of flushing associated with niacin.